(RxWiki News) Doctors tend to be regarded as the experts when prescribing medications; however, new research may cast doubt on this assumption.
A recent survey found that about one fifth of neurologists were unaware of the serious side effects that epilepsy medications can have on patients.
Many of these side effects could have been avoided if patients were treated with alternative prescription medications, the researchers found.
"Ask a pharmacist about the side effects of your epilepsy Rx."
This study was conducted by Gregory L. Krauss, MD, professor of neurology at the Johns Hopkins University School of Medicine, and colleagues to determine what percentage of neurologists were aware of FDA safety warnings for anti-epileptic medications.
The study included 4,627 survey recipients and was conducted from March to July of 2012. Of that group, 605 neurologists completed the survey questions. About 505 of the neurologists had patients with epilepsy.
The survey questions consisted of whether the neurologists were familiar with four safety risks associated with anti-epilepsy medications. These risks included hypersensitivity in those of Asian descent associated with carbamazepine (brand name Tegretol), increase in suicidal thoughts or behavior linked to newer anti-epileptic medications and birth and cognitive defects in offspring of women who had been treated with divalproex (brand name Depakote) while pregnant.
Hypersensitivity is a condition in which an individual is abnormally sensitive to stimuli from the external environment. Symptoms of hypersensitivity include skin rashes, blisters of the mouth and skin peeling.
The FDA recommends that patients of Asian descent have a haplotype screening before undergoing carbamazepine therapy. A haplotype screening consists of scanning a specific region of DNA in order to determine whether the patient is at risk for these side effects.
This study showed that although 70 percent of neurologists were aware of this FDA recommendation, only 33 percent reported conducting the screening before starting carbamazepine therapy.
The FDA recently reported that newer medications prescribed for epilepsy were two times more likely to contribute to suicidal thoughts than what was previously expected. In this study, the researchers found that 80 percent of doctors were aware of this finding and 70 percent of doctors reported discussing suicidal risks with their patients.
Overall, the study found that one fifth of the neurologists were not aware of the medical risks associated with these medications. The survey also revealed that neurologists were more likely to be aware of the medical risks associated with these medications if they received notifications from specialty organizations.
According to Dr. Krauss, “Our findings raise several important issues on how drug safety screening should be better communicated and implemented. Many neurologists received new safety information from the FDA, published literature, and product insert updates; however, the sources of safety information varied considerably among neurologists, and neurologists noted that there was not systematic delivery of safety information.”
Although the study found that notifications from specialty organizations improved neurologists' knowledge of the risks associated with various medications, many expressed a preference for "...a formal drug safety warning process directed by specialty organizations." This would allow physicians to receive up-to-date emails on the latest risks linked to various medications within their specialized field.
This study was published on August 6 in the journal Epilepsy and Behavior. The study was funded by John Hopkin's University. The authors disclosed no conflicts of interest.